Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 114, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2021, 6:12 AM MDT for Curry County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2021, 6:12 AM MDT (12:12 UTC)
- Expired
- May 28, 2021, 7:00 AM MDT
- In force
- 48 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Curry County, NM
The radar
The Cannon AFB radar (KFDX), 26 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
550
WUUS55 KABQ 281212
SVRABQ
NMC009-281300-
/O.NEW.KABQ.SV.W.0114.210528T1212Z-210528T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
612 AM MDT Fri May 28 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Curry County in east central New Mexico...
* Until 700 AM MDT.
* At 611 AM MDT, a severe thunderstorm was located near Ranchvale, or
14 miles northwest of Clovis, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clovis, Cannon Air Force Base, Ranchvale and Portair.
This includes Highway 60 between Mile Markers 379 and 384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.
To report severe weather occurring at your location, contact the
National Weather Service office in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3452 10351 3467 10339 3459 10310 3435 10330
TIME...MOT...LOC 1211Z 303DEG 11KT 3456 10338
HAIL...1.00IN
WIND...60MPH
$$
Shoemake1 follow-up statement
527
WWUS55 KABQ 281230
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
630 AM MDT Fri May 28 2021
NMC009-281300-
/O.CON.KABQ.SV.W.0114.000000T0000Z-210528T1300Z/
Curry-
630 AM MDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM MDT
FOR CENTRAL CURRY COUNTY...
At 630 AM MDT, a severe thunderstorm was located near Ranchvale, or
14 miles northwest of Clovis, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clovis and Ranchvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3453 10346 3466 10336 3459 10310 3443 10323
TIME...MOT...LOC 1230Z 277DEG 8KT 3459 10332
HAIL...1.00IN
WIND...60MPH
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:47 AM MDT, 25 minutes earlier.
Area forecast discussion, May 28, 5:47 AM MDT, 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 547 AM MDT Fri May 28 2021 .AVIATION... 12Z TAF CYCLE A cold front has invaded eastern New Mexico early this morning, bringing a moist, unstable airmass and a few showers/thunderstorms. Gusty winds have also accompanied the front with canyon winds gusting in central areas through the late morning. Low stratus clouds have also expanded over much of eastern New Mexico, bringing ceilings to MVFR to IFR status. Most of these low clouds will erode away by the early afternoon with new thunderstorms redeveloping along the central mountain chain in the early afternoon before drifting and expanding eastward into the plains through the late afternoon and early evening. Some storms may be severe with brief heavy downpours, large hail, and gusty or even damaging downburst winds. Thunderstorm outflows east of the central mountain chain will also likely lead to the redevelopment of another evening canyon wind in central areas near KABQ. Toward dawn Saturday low clouds will redevelop over the eastern half of New Mexico with MVFR to IFR ceilings once again. 52 && .PREV DISCUSSION...311 AM MDT Fri May 28 2021... .SYNOPSIS... Daily rounds of afternoon thunderstorms ramp up beginning today across the eastern plains where there is a marginal to slight risk of a few strong to severe storms across the eastern plains today and Saturday. Numerous storm coverage is expected across the eastern plains by Sunday afternoon, with scattered activity pushing westward into the Rio Grande Valley. This activity expands further Memorial Day with isolated to scattered activity as far as the continental divide even. But the central mountain chain eastward looks to be the big winners for consecutive days of storms and rainfall, where locally heavy rainfall and flash flooding may become a concern for some spots by Memorial Day. Chances for severe weather remain for Sunday and Monday as well, and disruptions to outdoor activities looks likely. The weather pattern looks to calm by the middle of next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Relatively light (15 to 25 kt at 500 mb) westerly flow aloft is currently prevailing across NM with an absence of any distinct or noteworthy perturbations in the immediate upstream vicinity. At the surface our backdoor cold front has plunged into much of the eastern half of the state, making its way toward the upper and middle Rio Grande valley. Some gusty conditions have accompanied the leading edge of the boundary, and as the front pushes through gaps and canyons within central to north central NM the gusts will become enhanced and accelerate. The front is also ushering higher dewpoints back into eastern zones after moisture had mixed out yesterday, and the airmass behind the front is also much more unstable with LI’s dropping to -5 to -6 C, a trend that will continue into this afternoon. Low clouds are also expanding across far eastern NM per nighttime microphysics imagery on satellite, and these stratus clouds could impede diurnal surface- based convection into the early afternoon. By the early afternoon, stratus are expected to erode away sufficiently for convection to initiate along the central mountain chain with a healthy upslope wind component persisting and aiding initiation in lieu of any large scale forcing mechanism. Surface winds may veer a bit more southerly along the foothills of the Sangre de Cristos, but sufficient upslope should still be present to assist updrafts. Steering flow aloft would carry storms almost due eastward, and Bunkers ID motions carry most right-moving cells on a southeast or south southeast heading this afternoon with plenty of CAPE and bulk shear for severe or supercellular structures. Convection will translate toward the eastern border of NM this evening with convective cold pools spilling westward back into the Rio Grande valley, bringing in higher dewpoints and gusty canyon winds to some locales. Dewpoints in the 40’s and 50’s may make it toward the Continental Divide and even up into parts of the San Juan valley for a brief time Saturday morning before the dryline sharpens up into the afternoon and mixes near or just slightly east of the central mountain chain. Winds will have veered southerly in the moist sector by Saturday, limiting upslope, but a speed max aloft (55 to 65 kt at 300 mb) will be moving into NM with the left exit region juxtaposed over northeastern NM where SPC has outlined another slight risk for severe storms. LONG TERM...(SUNDAY THROUGH THURSDAY)... The holiday weekend starts off with notable uncertainty regarding the strength of thunderstorm outflow from convection near the NM/CO line pushing southwestward through eastern NM Saturday night into Sunday morning. The last few runs of the NAM is becoming more solidified with this solution, however the GFS and ECMWF are not buying in yet. It’s not an unreasonable scenario and have adjusted PoPs, Td’s, and winds to trend toward this solution to begin Sunday. The real consequence of this will be on the chances for severe weather Sunday afternoon over eastern NM. With the NAMs version, the northeastern plains remains fairly capped with good PoP chances remaining, but a lack of surface based heating to support higher instability which would lay south and west of this cooler surface airmass. The GFS and ECMWF’s solutions show WAA continuing to bring GoM moisture through most of the eastern plains. With the approaching trough from the west and diffluent flow aloft, numerous storms would fire off over the central highlands pushing eastward across the plains toward TX. The warmer surface conditions would support greater instability allowing for more scattered severe cells to develop. Certainly a wrench in the forecast to monitor for the eastern plains Sunday afternoon and evening. Convectively driven outflow and an elongating trough looks to continue shower and storm chances overnight into Monday morning. Did lean toward bringing higher moisture behind the backwash push of outflow into the Rio Grande to the continental divide for Monday. This, along with an area of upper level deformation over central and western NM will expand storm coverage into central and western NM Memorial Day to include the ABQ and Santa Fe metros. Weak steering flow would allow for the threat of locally heavy rainfall and flash flooding with any slow moving storm cell Monday afternoon, and certainly across eastern NM where prior day’s rains have already soaked the ground. Outdoor activity disruptions for Memorial Day look likely in this forecast, except for far southwestern portions of the forecast area to include Catron County. The elongated trough looks to close off into an upper low and get cutoff over the northern Baja Tuesday into the middle of next week. Remnant surface moisture and northwest flow aloft over the CO Rockies will keep chances for afternoon storms going, favoring the Sangre de Cristo’s and adjacent high plains each afternoon. 52/24 && .FIRE WEATHER... The next several days are expected to remain free of any large scale or long duration critical fire weather threats. As we inch closer to meteorological summer, prevailing synoptic winds are trending lower in speed with the strong polar jet getting displaced farther north. Still there will be occasional disruptions, including this morning’s cold front which has and will continue to induce some gusty conditions, especially in the form of gap/canyon winds in favored central areas of NM, but increased moisture is accompanying. This front has also set the stage for the seasonal and typical dichotomy of conditions between western and eastern NM: dry and warm in western zones while eastern zones are the beneficiaries of rising humidity and wetting rainfall potential from storms. Storms in these eastern zones will of course produce localized and gusty outflows for short durations, and may also cause repetitive east canyon winds to redevelop in the evenings in central areas. These trends will continue through the holiday weekend with a gradual decrease in storms and wetting rainfall potential into the middle of next week. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 28, 3:53 AM MDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 353 AM MDT Fri May 28 2021 NMZ201>241-291100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 353 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal to slight risk of severe thunderstorms this afternoon across the eastern plains, where frequent lightning, damaging winds, and large hail are possible with any passing storm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a marginal to slight risk of severe thunderstorms across the eastern plains this weekend where frequent lightning, damaging winds, and large hail are possible. Saturday's slight risk will focus over northeastern NM, while Sunday's storm activity will be more widespread across the eastern plains. Memorial Day will see the most widespread storm activity, with strong to severe storms possible again. Slow storm movements and antecedent wet soils will raise the threat of localized flash flooding mainly along and east of the central mountain chain. Arroyo flooding will be possible through the Rio Grande Valley as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Special weather statement, May 28, 2:46 AM MDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
246 AM MDT Fri May 28 2021
NMZ235-280900-
Curry County-
246 AM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CURRY COUNTY UNTIL
300 AM MDT...
At 246 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rhea, or 18 miles north of Clovis, moving east at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Curry
County.
&&
LAT...LON 3453 10325 3475 10322 3479 10305 3476 10304
3454 10305
TIME...MOT...LOC 0846Z 265DEG 14KT 3468 10312
24Special weather statement, May 28, 3:30 AM MDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 330 AM MDT Fri May 28 2021 NMZ234-235-281000- Curry County-Quay County- 330 AM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND CENTRAL CURRY COUNTIES UNTIL 400 AM MDT... At 330 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Ragland, or 29 miles south of Tucumcari, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ragland and Forrest. && LAT...LON 3465 10373 3483 10375 3491 10334 3463 10334 TIME...MOT...LOC 0930Z 265DEG 14KT 3475 10365 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:46 AM MDT | Special Weather Statement | ABQ | Curry | 14 min |
| May 28, 3:30 AM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| May 28, 3:46 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 44 min |
| May 28, 4:29 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 46 min |
| May 28, 4:37 AM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 113 min |
| May 28, 5:13 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 62 min |
| May 28, 6:58 AM MDT | Special Weather Statement | ABQ | Curry | 32 min |
| May 28, 12:59 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| May 28, 1:48 PM MDT | Special Weather Statement | ABQ | 27 min | |
| May 28, 1:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| May 28, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 22 min |
| May 28, 2:11 PM MDT | Special Weather Statement | ABQ | Santa Fe | 34 min |
| May 28, 2:39 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| May 28, 2:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 61 min |
| May 28, 3:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| May 28, 3:19 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| May 28, 3:33 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| May 28, 3:36 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 54 min |
| May 28, 3:45 PM MDT | Special Weather Statement | ABQ | Guadalupe | 30 min |
| May 28, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 58 min |
| May 28, 3:58 PM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| May 28, 4:02 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 43 min |
| May 28, 4:04 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| May 28, 4:13 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 47 min |
| May 28, 4:21 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 54 min |
| May 28, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 62 min |
| May 28, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 30 min |
| May 28, 4:43 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 62 min |
| May 28, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 62 min |
| May 28, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 62 min |
| May 28, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 59 min |
| May 28, 5:05 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| May 28, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 62 min |
| May 28, 5:19 PM MDT | Tornado Warning | ABQ | Lincoln | 41 min |
| May 28, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
| May 28, 5:50 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 55 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.